J. SCOTT GILLIN, M.D.; MOSHE SHIKE, M.D.; NANCY ALCOCK, Ph.D.; CARLOS URMACHER, M.D.; SUSAN KROWN, M.D.; ROBERT C. KURTZ, M.D.; CHARLES J. LIGHTDALE, M.D.; SIDNEY J. WINAWER, M.D.
Diarrhea and weight loss may accompany the acquired immunodeficiency syndrome. We studied 30 patients with the syndrome, 20 of whom had diarrhea and weight loss and 10 of whom did not. Patients with identifiable enteric infections or small intestinal Kaposi's sarcoma were excluded. Malabsorption was common in the patients with diarrhea and weight loss, as shown by abnormal D-xylose and 14 C-glycerol-tripalmitin absorption tests. In these patients, duodenal biopsy specimens showed a histiocytic infiltrate containing numerous acid-fast organisms in 5 and a mild-moderate chronic inflammation in 13. In asymptomatic patients, duodenal biopsy specimens were normal in 6 and showed chronic inflammation in 4. These results suggest that malabsorption is common in patients with the acquired immunodeficiency syndrome with chronic diarrhea and may contribute to their weight loss.
GILLIN JS, SHIKE M, ALCOCK N, URMACHER C, KROWN S, KURTZ RC, et al. Malabsorption and Mucosal Abnormalities of the Small Intestine in the Acquired Immunodeficiency Syndrome. Ann Intern Med. 1985;102:619–622. doi: 10.7326/0003-4819-102-5-619
Download citation file:
Published: Ann Intern Med. 1985;102(5):619-622.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use